Alert archive / Missouri / High Wind Warnings in 2020

High Wind Warning 1, NWS Kansas City, MO

April 28, 20206 counties in Missouri; 6 counties in Kansas

NWS Kansas City, MO issued this high wind warning at Apr 28, 2020, 9:09 PM CDT for 6 counties in Missouri; 6 counties in Kansas. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 9:09 PM CDT (02:09 UTC)
Expired
Apr 28, 2020, 11:05 PM CDT
In force
116 min
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 9:39 PM CDTNON-TSTM WND GST 541 Wnw Clare, KSREPORTED AT JOHNSON COUNTY INDUSTRIAL AIRPORT (KIXD).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS73 KEAX 290209
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
909 PM CDT Tue Apr 28 2020

KSZ025-057-102>105-MOZ020-021-028-029-037-043-290500-
/O.NEW.KEAX.HW.W.0001.200429T0209Z-200429T0500Z/
Atchison KS-Miami-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kansas City, Independence, Belton, Raymore, Harrisonville, 
and Pleasant Hill
909 PM CDT Tue Apr 28 2020

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 50 to 60 mph.

* WHERE...Portions of east central and northeast Kansas and 
  northwest and west central Missouri.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Weak showers will be moving through the
  area over the next 3 hours, which are producing 60 to 70 mph
  wind gusts across eastern Kansas and western Missouri. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
1 follow-up statement
414 
WWUS73 KEAX 290405
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1105 PM CDT Tue Apr 28 2020

KSZ025-057-102>105-MOZ020-021-028-029-037-043-290515-
/O.CAN.KEAX.HW.W.0001.000000T0000Z-200429T0500Z/
Atchison KS-Miami-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kansas City, Independence, Belton, Raymore, Harrisonville, 
and Pleasant Hill
1105 PM CDT Tue Apr 28 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have subsided below warning thresholds across the warned 
area. Expect northwesterly winds of 10 to 15 mph through the
remainder of the overnight.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at Apr 28, 8:49 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 28, 8:49 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
849 PM CDT Tue Apr 28 2020

.Discussion...
Issued at 111 PM CDT TUE APR 28 2020

Primary forecast focus is on Severe Thunderstorms This Afternoon.

We have been watching convective trends ahead of the surface front
moving south/southeast out of Nebraska and into northeastern Kansas
and northwestern Missouri. Farther west, the surface boundary is
being influenced by what appears to be a secondary 850 low and a
subtle 500mb short wave trough moving into northeastern Kansas. This
has resulted in more stout convection developing across central
Kansas. Over our neck of the woods, a subtle radar feature
suggests a potential surface boundary well ahead of the front and
current convection, just pushing through the KC Metro. This is
depicted on Visible Satellite by a more focused line of cumulus,
just weakly organized. It appears this subtle boundary may end up
being a focus for initial organized convection as the front
continues to push southward. This boundary appears to be focused
along the western edge of a strong 925-850mb Theta-E axis,
supported by the ribbon of lower 60s dewpoints cutting through
western Missouri. Various flavors of Convective Allowing Models
(CAMs) suggest robust initiation ahead of the front, near this
boundary between 2 to 4 PM. 17Z special from Topeka reveals a
sizable inversion with a very dry sub-cloud layer. Low level lapse
rates are between 6 and 7 C/Km supporting an increased concern
for damaging wind gusts with any convection. At present, most
likely to see the initial line of strong to severe convection
develop near/around Paola, KS to the south side of the KC
Metro/Harrisonville to Marshall to Moberly; with a line of storms
moving east and southeast into central Missouri through 6 to 7 PM.
Overall, Wind will be the primary concern followed by hail. Wind
gusts over 60 mph are more than likely with the strongest storms
and can cause significant damage. As for tornadic potential;
boundary layer winds are veered, out of the southwest, and are
expected to remain so. Overall, not overly impressed with the
tornadic potential, but given sufficient shear for rotating
storms, a few spin-ups cannot be ruled out with the strongest
storms.

Overnight, after midnight, an area of showers will move into
northwestern Missouri. With steep low level lapse rates, there's
concerns we could see isolated wind gusts over 60 mph with this
activity. At present, we will likely handle any strong wind gusts

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 847 PM CDT TUE APR 28 2020

There are a few showers and perhaps an isolated thunderstorm
approaching the terminals from the west. While those showers move
through the terminals it's likely that winds will significantly
increase from the northwest. Upstream observations are indicating
peak winds around 40 to 45 kts. Expect this activity to last for 2
to 3 hours, after which winds will diminish a bit, but will likely
pick up again during the day on Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Leighton
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue Apr 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several chance for thunderstorms are possible Saturday through
 Monday. The chances of severe weather look low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 28, 4:31 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
431 PM CDT Tue Apr 28 2020

KSZ060-282215-
Linn KS-
431 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kincaid, or 13 miles northeast of La Harpe, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mound City and Blue Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3819 9508 3822 9476 3804 9477
TIME...MOT...LOC 2131Z 276DEG 22KT 3809 9517

Leighton
Special weather statement, Apr 28, 4:58 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Tue Apr 28 2020

MOZ045-046-282245-
Pettis MO-Cooper MO-
458 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETTIS AND COOPER
COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to near Lincoln. Movement was east
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Smithton, Otterville, Bunceton, Prairie Home and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 110 and
114.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3889 9251 3868 9262 3870 9306 3853 9307
      3854 9328 3851 9330 3851 9344 3891 9281
      3895 9256 3897 9256 3893 9251 3891 9250
TIME...MOT...LOC 2158Z 250DEG 15KT 3895 9247 3842 9342

Leighton
Special weather statement, Apr 28, 5:12 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT Tue Apr 28 2020

KSZ060-MOZ053-282245-
Linn KS-Bates MO-
512 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN AND SOUTHERN
BATES COUNTIES UNTIL 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butler, Rich Hill, Pleasanton, Mound City, Hume, Prescott, Rockville,
Foster and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9492 3812 9493 3832 9407 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2212Z 256DEG 24KT 3811 9427

Leighton
Local storm report, Apr 28, 5:21 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             4 E GREEN RIDGE         38.61N 93.33W
04/28/2020  E0.88 INCH       PETTIS             MO   TRAINED SPOTTER

&&

JTK
Special weather statement, Apr 28, 8:13 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
813 PM CDT Tue Apr 28 2020

KSZ025-102>105-MOZ001>005-011>013-020-021-028-029-290215-
Wyandotte KS-Leavenworth KS-Johnson KS-Doniphan KS-Atchison KS-
Buchanan MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-Clay MO-
Platte MO-Atchison MO-Clinton MO-De Kalb MO-Worth MO-Holt MO-
813 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...ATCHISON...
NORTHWESTERN WYANDOTTE...DONIPHAN...NORTHWESTERN JOHNSON...
BUCHANAN...HOLT...NODAWAY...ANDREW...WORTH...NORTHWESTERN CLAY...
WESTERN CLINTON...GENTRY...ATCHISON...PLATTE AND WESTERN DEKALB
COUNTIES UNTIL 915 PM CDT...

At 811 PM CDT, Doppler Radar was tracking strong northwest winds
from showers as well as a frontal boundary that could gust up to 55
mph. It is possible you may hear no thunder and have little to no
rain with these strong winds.

Locations impacted include...
St. Joseph, Shawnee, Leavenworth, Maryville, Lansing, Atchison,
Smithville, Bonner Springs, De Soto, Parkville, Savannah, Tonganoxie,
Platte City, Basehor, Edwardsville, Plattsburg, Albany, Weatherby
Lake, Weston and Tarkio.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 411.
 Interstate 29 between mile markers 10 and 123.
 Interstate 435 between mile markers 13 and 37.
 Interstate 229 between mile markers 0 and 14.
 Kansas Turnpike between mile markers 206 and 226.

LAT...LON 4057 9418 3942 9453 3885 9505 3898 9506
      3897 9519 3942 9518 3942 9557 3965 9557
      3965 9534 4000 9531 4004 9542 4012 9539
      4018 9548 4024 9547 4031 9566 4046 9564
      4048 9570 4054 9565 4052 9575 4058 9577
TIME...MOT...LOC 0111Z 285DEG 41KT 4074 9518 3974 9556 3883 9614

Grana
Special weather statement, Apr 28, 9:07 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT Tue Apr 28 2020

KSZ025-057-060-102>105-MOZ004-011>014-020>022-028>030-037-038-043-
053-290300-
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Doniphan KS-
Atchison KS-Linn KS-Bates MO-Buchanan MO-Cass MO-Ray MO-Gentry MO-
Andrew MO-Clay MO-Platte MO-Clinton MO-Lafayette MO-Daviess MO-
De Kalb MO-Holt MO-Jackson MO-Caldwell MO-
907 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN...LEAVENWORTH...
ATCHISON...WYANDOTTE...MIAMI...DONIPHAN...JOHNSON...BUCHANAN...
SOUTHEASTERN HOLT...ANDREW...JACKSON...CASS...DAVIESS...NORTHWESTERN
BATES...CLAY...CLINTON...SOUTHERN GENTRY...RAY...CALDWELL...
SOUTHWESTERN LAFAYETTE...PLATTE AND DEKALB COUNTIES UNTIL 1000 PM
CDT...

At 905 PM CDT, Doppler Radar was tracking strong northwest winds
from showers as well as a frontal boundary that could gust up to 55
mph with isolated higher gusts. It is possible you may hear no
thunder and have little to no rain with these strong winds.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit, St.
Joseph, Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner and Grain Valley.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 33.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 76.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 29 between mile markers 0 and 76.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 83.
 Interstate 229 between mile markers 0 and 14.
 Kansas Turnpike between mile markers 206 and 226.

LAT...LON 3965 9557 3965 9534 4000 9534 4013 9493
      4003 9376 3893 9406 3891 9411 3875 9412
      3826 9429 3835 9507 3898 9506 3899 9507
      3896 9508 3897 9519 3942 9518 3942 9557
TIME...MOT...LOC 0205Z 299DEG 40KT 4067 9446 3943 9494 3850 9545

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:01 PM CDTRiver Flood WarningEAXCooper22 hr
Apr 28, 8:13 PM CDTSpecial Weather StatementEAXAndrew, Atchison, Buchanan, DeKalb, Gentry, Holt and 3 more62 min
Apr 28, 9:07 PM CDTSpecial Weather StatementEAXAndrew, Buchanan, Caldwell, Cass, Clay, Clinton and 5 more53 min
Apr 29, 2:07 AM CDTRiver Flood WarningEAXJohnson, Pettis31 hr
Apr 29, 3:19 AM CDTWind AdvisoryEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 21 more16 hr

Nearby

High Wind Warnings in Missouri, 2020High Wind Warnings in Kansas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.